Daily Archives: October 31, 2011

The Weight of It

I was watching the news a few days ago and there was a story about a woman who wanted to get lap-band surgery to help her lose weight. Apparently it was news because she wasn’t overweight enough to qualify for the surgery and decided to eat a steady stream of junk food until she had gained enough weight to get the surgery.

I paid attention to this with half an ear until a diagram came up on the screen. They said for a specific trial of the lap-band surgery they required people to have a 30% BMI. The little overweight silhouette of the woman on the screen showed that an example of someone with this BMI would be someone who is 5’6″ and 180 lbs.

That is me. I am 5’6″ and 180 lbs, but I definitely wouldn’t constitute myself as being particularly overweight. I joked to my boyfriend that maybe I have reverse anorexia (where the larger I get the skinnier I believe myself to be), but I was totally confounded. I do not consider myself to be a big girl, and if someone offered me lap-band surgery I would laugh in their face.

I’ve seen several articles now that assume people with bipolar disorder struggle with weight.

Why?

The medications most likely prescribed to treat bipolar disorder are also likely to cause weight gain.

This article suggests otherwise, stating in one portion, “America is fat, there’s simply no easy or other way to say it,” as one of the answers to the Bipolar & weight gain riddle.

I think that is a load of crap, to put it nicely.

I know from experience that if I have a desk job, I will gain weight. Likewise, if I have a job where I am on my feet, I generally lose weight.

Also, if I am depressed I have less energy to be physical and I tend to eat more, so I gain weight. The energy I have in a hypomanic state has attributed to weight loss in at least one situation in my life, so there’s that too.

I know that I have issues with food (as discussed in The Diet Variable), particularly hoarding it at times, but not necessarily eating it… so there’s another thing for me to watch out for.

BUT

None of these things can explain gaining 40 lbs while taking Zyprexa for 2 months.

Magical weight gain fairy? Being, simply, “American”? Yeah, I think not.

Thankfully my psychiatrist pulled me off the drug when he realized weight gain was becoming a problem. I’ve heard that many doctors don’t consider this type of weight gain to be enough of a life-threatening side effect to warrant stopping with that particular medication, which seems foolish since we know obesity is linked to a myriad of other health problems.

I find weight gain to be a particularly disheartening side effect, and being subjected to it simply because there isn’t anything better to treat my particular illness infuriates me.

So I am 180 lbs now, which, like I said, doesn’t feel huge, but I can’t help but wonder what would have happened if I had kept taking it. How much more weight would I have gained? How much more of my body would be covered in dark purple stretch marks from gaining weight too fast? At what point would I begin to snore? At what point might I develop diabetes?

And does the prospect of being more “stable” make it worth it?